People, who want to treat insomnia, noticed that some sleeping pills cause weight gain. Before we learn, what is the relationship between sleeping pills and weight gain, we need to find out how different hypnotics affect our body.
For the treatment of insomnia, you can use:
Neuroleptics (antipsychotic drugs) are commonly used for the treatment of psychotic disorders, including schizophrenia, bipolar disorder and others. At times, however, physicians prescribe neuroleptics as hypnotics.
Weight gain after the course of sleeping pills is due to the development of metabolic and autoimmune disorders. For example, the neuroleptics can cause:
• insulin resistance
• metabolic syndrome
At present time, there is no antipsychotic, the use of which is not associated with weight gain and increased risk of obesity.
Clinical experts suggest that weight gain is due to the action mechanism of sleeping pills. The therapeutic effect of some hypnotics is based on the inhibition of serotonin-dopamine transmission. The effect of drugs on serotonin and dopamine receptors may stimulate the appetite center in the brain, which leads to a change in eating behavior.
Weight gain that manifests after the end of a sleeping pills course is not a serious consequence for the body. People can get back to their original weight, which they had before the beginning of the pharmacotherapy for insomnia, in a short time by following a diet plan and engaging in physical activity.
If a person wants to treat insomnia with sleeping pills without gaining weight, he should use barbiturates. They affect the same appetite center, as the antipsychotics do. Yet, the barbiturates cause loss of appetite, and not hunger. Thus, people often lose weight after the drug treatment of insomnia with barbiturates.
To treat insomnia, people can use benzodiazepine tranquilizers. They can cause a variety of eating disorders – from irresistible hunger to complete loss of appetite and anorexia. As a result, people who take these sleeping pills may develop a sudden loss or gain in weight during or soon after the insomnia treatment.
Non-benzodiazepine anxiolytics may cause such side effects, as dry mouth or bitter taste. These unwanted reactions may influence food intake, which increases the risk of weight loss or gain during the treatment of insomnia.
Regardless of what the prescription or over the counter (OTC) sleeping pills cause – weight gain or weight loss – these effects are not therapeutic. Therefore, it is impossible to use barbiturates only for weight loss, and antipsychotics – only for weight gain.